Medicines That Can Cause Changes in Heart Rate or Rhythm
Many medicines and drugs can affect the rate and rhythm of the heart. A few examples are:
- Asthma medicines.
- Decongestants and cold medicines.
- Illegal drugs such as cocaine or amphetamines.
- Some heart and blood pressure medicines.
- Some medicines for depression and anxiety.
- Thyroid medicine.
Illegal drugs, such as cocaine or amphetamines, also can cause changes in your heart rate or rhythm.
If changes in your heart rate or rhythm occur following the start of a new medicine:
- Call the doctor who prescribed the medicine before taking another dose. The medicine may need to be stopped, changed, or the dose adjusted.
- If you are taking a nonprescription medicine, stop taking the medicine. If you feel you need to continue taking the medicine, call your doctor to discuss it.
|By:||Reference Healthwise Staff||Last Revised: September 13, 2012|
|Medical Review:||Reference William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Reference David Messenger, MD
Reference H. Michael O'Connor, MD - Emergency Medicine